Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 470, NWS Blacksburg, VA

August 12, 2011Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 12, 2011, 6:21 PM EDT for Caswell County, North Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 6:21 PM EDT (22:21 UTC)
Expired
Aug 12, 2011, 6:40 PM EDT
In force
19 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Caswell County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:28 PM EDTHAIL 0.51 Nne Prospect Hill, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS51 KRNK 122221 RRA
SVRRNK
NCC033-122315-
/O.NEW.KRNK.SV.W.0470.110812T2221Z-110812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT.

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PROSPECT HILL...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PROSPECT HILL...
  HIGHTOWERS...
  LEASBURG...
  SEMORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3625 7929 3654 7917 3654 7913 3625 7915
      3624 7916 3624 7928
TIME...MOT...LOC 2221Z 210DEG 15KT 3626 7919

$$

PH
2 follow-up statements
183 
WWUS51 KRNK 122236
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT FRI AUG 12 2011

NCC033-122315-
/O.CON.KRNK.SV.W.0470.000000T0000Z-110812T2315Z/
CASWELL NC-
636 PM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN CASWELL COUNTY...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PROSPECT HILL...MOVING NORTHEAST AT 15 MPH.

AT 628 PM...ONE-HALF INCH HAIL WAS REPORTED JUST NORTH OF PROSPECT 
HILL.

LOCATIONS IMPACTED INCLUDE...
  PROSPECT HILL...
  LEASBURG...
  SEMORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3625 7929 3654 7917 3654 7913 3625 7915
      3624 7916 3624 7928
TIME...MOT...LOC 2236Z 210DEG 15KT 3631 7915

$$

PH
953 
WWUS51 KRNK 122240
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT FRI AUG 12 2011

NCC033-122251-
/O.CAN.KRNK.SV.W.0470.000000T0000Z-110812T2315Z/
CASWELL NC-
640 PM EDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASWELL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 7929 3654 7917 3654 7913 3625 7915
      3624 7916 3624 7928
TIME...MOT...LOC 2241Z 210DEG 15KT 3633 7914

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:51 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 12, 5:51 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT FRI AUG 12 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER NORTHERN VIRGINIA AND MARYLAND WILL
DRIFT OFF THE MID ATLANTIC COAST TONIGHT. A SOUTHEAST WIND FLOW
WILL DEVELOP...BRINGING INCREASING MOISTURE INTO THE REGION. A
STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA SATURDAY NIGHT
INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 545 PM FRIDAY...
UPDATED THE FORECAST TO REFLECT A GREATER CHANCE OF PRECIPITATION
IN THE NEW RIVER VALLEY INTO FAR SW VIRGINIA UNDER INSTABILITY
AXIS AND AXIS OF DEEP MOISTURE CONVERGENCE. ALSO PUSHED UP POPS IN
THE NC PIEDMONT FOR STORMS ON THE DOORSTEP OF CASWELL COUNTY.

LOCAL WRF MODEL HAS CAPTURED THIS AREA OF SHOWERS/STORMS VERY WELL
AND TRENDS TOWARD DECREASING COVERAGE OF PRECIP...WITH LOSS OF
HEATING...THROUGH 03Z.

PREVIOUS DISCUSSION:

SFC HIGH PRESSURE WAS CENTERED TO OUR NORTH AND MOVING EAST. THIS
ANTICYCLONE WILL MOVE OFF THE COAST TONIGHT. THE LOW LEVEL FLOW
INTO THE AREA WILL BECOME SOUTHEASTERLY ALLOWING DEEPER MOISTURE
ACROSS THE CAROLINAS TO SPREAD BACK INTO THE CWA. DEWPOINTS ARE
EXPECTED TO CLIMB INTO THE UPPER 60S TO NEAR 70...AND THIS
INCREASE IN MOISTURE IS EXPECTED TO GET LIFTED OVER THE BLUE RIDGE
RESULTING IN ABUNDANT CLOUD COVER AND AN INCREASED COVERAGE OF
SHOWERS. IN ADDITION TO THE SHOWERS...THE EAST TO SOUTHEAST FLOW
WILL DRAW SMOKE FROM A LARGE WILDFIRE IN THE DISMAL SWAMP OF SE VA
INTO PARTS OF THE FCST AREA. NOT OUT OF THE QUESTION FOR THE
SURROUNDING AREAS OF DANVILLE...LYNCHBURG...AND POSSIBLY ROANOKE
TO CATCH A WHIFF OF SWAMP SMOKE DURING THE OVERNIGHT TONIGHT AND
EARLY PART OF SATURDAY.

FOR SATURDAY...CONSIDERABLE CLOUD COVER ALONG WITH SCATTERED TO
NUMEROUS SHOWERS ARE ANTICIPATED. THIS MAY HOLD TEMPS A FEW
DEGREES BLO MOS GUIDANCE. BEST CHC FOR PRECIP SATURDAY WILL BE
ALONG AND EAST OF THE BLUE RIDGE PER THE FCST UPSLOPE FLOW.

A COLD FRONT WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY
SATURDAY. THIS FRONT WILL BE TOO FAR REMOVED TO HAVE MUCH OF AN
IMPACT UNTIL LATE IN THE DAY. THE LOW LEVEL WINDS WILL EVENTUALLY
BECOME SOUTHWESTERLY AHEAD OF THE APPROACHING FRONT...INITIALLY
RESULTING TO AN END OF THE SOUTHEAST UPSLOPE SHOWERS...WITH A
BREAK IN ACTIVITY OR TRANSITION TO THE THREAT OF FRONTAL BASED
SHOWERS AND STORMS SATURDAY NIGHT INTO SUNDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 325 PM FRIDAY...

A SLOW MOVING COLD FRONT WILL APPROACH SATURDAY NIGHT AND MOVE
THROUGH THE AREA ON SUNDAY. ADJUSTED TIMING OF FRONT A LITTLE SLOWER
AND DECREASED POPS DURING THE EVENING WITH MODEL TRENDS. TRANSITION
FROM SCATTERED TO DEFINITE POPS FOR CONVECTION BY MORNING. ADJUSTED
THE INTENSITY OF RAIN TO MODERATE WITH A CHANCE OF HEAVY RAIN...WITH
THE STRONG SOUTHEAST FLOW PUMPING RICH ATLANTIC MOISTURE INTO OUR
REGION. SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINS AT TIMES WILL
SPREAD EAST ACROSS THE REGION. THE COMBINATION OF A 40 KNOT LOW
LEVEL JET AND PWATS AROUND 2 INCH SUPPORT THE MENTION OF HEAVY
RAINFALL. FFG IS RELATIVELY HIGH BUT TRAINING OF CELLS WILL CAUSE
PROBLEMS. WILL CONTINUE TO HIGHLIGHT HEAVY RAIN IN HWO.

ATMOSPHERIC INSTABILITY INCREASE SUNDAY AS THE FRONT MAKES ITS WAY
ACROSS THE REGION. STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE
PIEDMONT REGION DURING THE AFTERNOON...WITH THE MAIN DAMAGING WINDS
AND HEAVY RAINS. THE COLD FRONT WILL MARCH EAST SUNDAY INTO SUNDAY
NIGHT.  SHOWER ACTIVITY WILL CONTINUE ACROSS OUR REGION ON MONDAY AS
RESIDUAL MOISTURE WRAPS AROUND THE DEPARTING LOW PRESSURE SYSTEM.
WITH CLOSE TO A 5 MB PRESSURE GRADIENT ACROSS OUR REGION ON MONDAY
AFTERNOON...WOULD NOT BE SURPRISED TO SEE A FEW NORTHWESTERLY GUSTS
AROUND 25 MPH WEST OF THE BLUE RIDGE AS HIGH PRESSURE BUILDS IN.
MODIFIED POPS MONDAY WITH BEST CHANCES IN THE WEST AND SLIGHT CHC
IN THE EAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 325 PM FRIDAY...

MODELS START THE EXTENDED IN GOOD AGREEMENT...WITH THE DEEP
TROUGH PUSHING JUST OFF THE ATLANTIC COAST ON TUESDAY. THIS PUTS
US IN POSITION TO SEE SUBSIDENCE AND DRYING CONDITIONS. MODELS ARE
TRENDING A TOWARDS WARMING TEMPS UP A BIT FASTER BEHIND THE
TROUGH...AND THUS TUESDAY SHOULD SEE HIGHS AROUND
NORMAL...GENERALLY IN THE UPPER 70S TO AROUND 80 WEST...AND MID TO
UPPER 80S EAST.

THE TREND FOR MOST OF THE SUMMER HAS BEEN FOR TROUGHING IN THE
EAST...AND THIS LOOKS TO CONTINUE NEXT WEEK. AS ALTHOUGH HEIGHTS
START TO BUILD ON TUESDAY...THIS IS SHORT LIVED AS ANOTHER WAVE
MOVES UP AND OVER THE WEST CENTRAL RIDGE AND INTO OUR REGION. A
STRONG UPPER LEVEL LOW PRESSURE WILL MOVE TO OUR NORTH OVER SOUTHERN
CANADA..WHILE SEVERAL WEAKER SHORTWAVES MOVE ACROSS FURTHER SOUTH
CLOSER TO OUR AREA. TIMING OF THESE WAVES IS DIFFICULT...BUT IT
APPEARS THE WEDNESDAY NIGHT THROUGH FRIDAY TIME PERIOD IS TRENDING
WETTER...WITH SEVERAL SHORTWAVES EMBEDDED IN THE LONG WAVE TROUGH
MOVING THROUGH OUR REGION. 12Z GFS HAS TRENDED TOWARDS THE 0Z
ECMWF...HINTING AT AN INITIAL WAVE ON THURSDAY. SOUTHERLY WINDS
INCREASING MOISTURE...COMBINED WITH ISENTROPIC LIFT OUT AHEAD OF
THIS WAVE...SHOULD LEAD TO ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT. IT APPEARS LIKE STRONGER
UPPER LEVEL ENERGY AND THE LONG WAVE TROUGH AXIS WILL PASS ACROSS OUR
AREA DURING THE DAY FRIDAY. WILL HAVE TO WATCH THIS AS THIS MAY
BRING ANOTHER CHANCE OF HEAVIER SHOWERS AND A FEW THUNDERSTORMS ON
FRIDAY...WITH DECENT LIFT EXPECTED AND AMPLE MOISTURE LIKELY IN
PLACE.

TEMPERATURES DURING THE WEDNESDAY THROUGH FRIDAY TIME FRAME ARE
HEAVILY DEPENDENT ON CLOUD COVER AND RAINFALL FROM ANY WAVES THAT
MOVE ACROSS. THUS PLAYED IT CLOSE TO HPC AND OUR BIAS CORRECTED MOS
GUIDANCE...WHICH RESULTS IN HIGHS AROUND NORMAL OR A FEW DEGREES
ABOVE NORMAL...AROUND 80 IN THE WEST...AND MID TO UPPER 80S EAST.
WHILE THIS IS THE CURRENT BEST GUESS FORECAST...ANY DAYS THAT SEE
MORE ABUNDANT CLOUD COVER WILL BE SEVERAL DEGREES COOLER...WHILE IF
THE RIDGE IS ABLE TO BUILD IN A LITTLE STRONGER OUT AHEAD OF THE
LONG WAVE TROUGH...AS THE 06Z GFS SHOWED...THEN HIGHS COULD BE A BIT
WARMER THAT CURRENT FORECAST.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
SOUTHEAST WINDS WILL BRING INCREASING MOISTURE TO THE AREA TONIGHT
AND SATURDAY...THIS MOISTURE RESULTING IN INCREASING LOW LEVEL
CLOUD COVER TONIGHT ALONG WITH SCATTERED SHOWERS. ATTM FEEL
CONFIDENT THAT MVFR CONDITIONS WILL DEVELOP ALONG AND EAST OF THE
BLUE RIDGE PER LOWERING CLOUD BASES. VSBYS MAY ALSO DROP INTO THE
MVFR CATEGORY TONIGHT AND SATURDAY MORNING FOR LYH/DAN/ROA PER
EAST-SOUTHEAST WINDS DRAWING SMOKE WESTWARD FROM A LARGE WILDFIRE OVER
THE DISMAL SWAMP OF SOUTHEAST VA.

SATURDAY...SFC HIGH PRESSURE IS EXPECTED TO BE CENTERED OFF THE
MID ATLANTIC COAST...RESULTING IN A SOUTH TO SOUTHEAST WIND FLOW
ACROSS THE AREA. SCATTERED SHOWERS AND ISOLATED TSTMS ARE POSSIBLE
WITHIN THIS MOIST SOUTHEAST FLOW...HOWEVER...A GREATER THREAT OF
SHRA/TSRA IS LIKELY TO ACCOMPANY A COLD FRONT THAT IS EXPECTED TO
CROSS THE MID ATLANTIC REGION LATE SATURDAY NIGHT INTO SUNDAY.

THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF A
FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED
FROM THE WEST OR NORTHWEST BEHIND THE FRONT SUNDAY. NORTHWEST
WINDS OF 25-30 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND
MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS OF 20-25
KTS...ESPECIALLY NEAR THE MTNS. HIGH PRESSURE SHOULD BUILD IN
FROM THE WEST BEHIND THE FRONT BRINGING A RETURN OF WIDESPREAD VFR
ON MONDAY INTO TUESDAY. ANTICIPATING MAINLY DRY WEATHER FOR THE
FIRST HALF OF THE WORK WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PH/PM
SHORT TERM...KK
LONG TERM...MC
AVIATION...PM
Hazardous weather outlook, Aug 12, 6:50 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT FRI AUG 12 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
650 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION THIS
WEEKEND...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS.
PROLONGED EPISODES OF HEAVY RAIN WILL BE POSSIBLE FROM SATURDAY
EVENING THROUGH SUNDAY EVENING...WHICH MAY LEAD TO LOCALIZED
FLASH FLOODING DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:04 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI AUG 12 2011

VAZ015-122030-
GRAYSON VA-
404 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FRIES AROUND 410 PM.

LAT...LON 3665 8102 3671 8104 3673 8097 3667 8093
      3667 8094 3665 8095

DS
Special weather statement, Aug 12, 4:22 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT FRI AUG 12 2011

NCZ019-122045-
WILKES NC-
422 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BOOMER...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF WILKES COUNTY NEAR
SOUTH OF MORAVIAN FALLS NEAR THE BORDER OF ALEXANDER COUNTY.

LAT...LON 3603 8118 3602 8122 3603 8126 3607 8126
      3608 8112 3603 8111 3602 8117

DS
Special weather statement, Aug 12, 5:41 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI AUG 12 2011

VAZ013-122245-
PULASKI VA-
541 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN. THIS
STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR THE
NORTHERN END OF CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO
CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR DUBLIN AROUND 615 PM AND DUBLIN AROUND 620
PM.

LAT...LON 3713 8061 3705 8062 3705 8078 3712 8076

DS
Special weather statement, Aug 12, 5:42 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT FRI AUG 12 2011

NCZ002-VAZ009-015-122215-
ALLEGHANY NC-GRAYSON VA-SMYTH VA-
542 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...GRAYSON AND SMYTH
COUNTIES...

AT 538 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TROUTDALE
TO 6 MILES NORTH OF LAUREL SPRINGS...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR STRATFORD AROUND 600 PM AND BRIDLE CREEK
AROUND 615 PM.

LAT...LON 3678 8141 3653 8114 3647 8128 3654 8135
      3655 8134 3655 8136 3657 8135 3657 8139
      3674 8155

DS
Special weather statement, Aug 12, 6:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT FRI AUG 12 2011

NCZ006-122230-
CASWELL NC-
600 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...

AT 555 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF JERICHO TO PROSPECT HILL...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PROSPECT HILL AROUND 630 PM.

LAT...LON 3625 7946 3628 7942 3627 7915 3625 7915
      3624 7916 3624 7946

DS
Special weather statement, Aug 12, 6:18 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI AUG 12 2011

VAZ013-122245-
PULASKI VA-
618 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 616 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RADFORD...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF
ON OR NEAR THE NORTHERN END OF CLAYTOR LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CLAYTOR DAM AROUND 630 PM.

LAT...LON 3711 8065 3712 8056 3709 8056 3709 8057
      3708 8058 3708 8056 3705 8056 3705 8065

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:47 PM EDTSpecial Weather StatementRNKAshe28 min
Aug 12, 4:22 PM EDTSpecial Weather StatementRNKAlexander23 min
Aug 12, 6:00 PM EDTSpecial Weather StatementRNKCaswell30 min
Aug 12, 6:36 PM EDTSpecial Weather StatementRNKRockingham24 min
Aug 12, 6:40 PM EDTSpecial Weather StatementRNKSurry35 min
Aug 12, 7:21 PM EDTSevere Thunderstorm WarningRNKStokes24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.